Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 313, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 14, 2025, 4:03 PM CDT for Murray County, Pipestone County, Rock County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2025, 4:03 PM CDT (21:03 UTC)
- Expired
- Sep 14, 2025, 4:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Murray County, MN, Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:41 PM CDT, 1 hour 22 minutes earlier. Its key messages:
- Scattered thunderstorm development will continue through the evening hours. An isolated strong to severe storm remains possible, with brief downburst winds and 1" hail the main risks.
- Temperatures remain above normal through Tuesday before a stronger cooldown back to near or below normal temperatures is expected the second half of the week.
- Convection risks returns by Tuesday, with a pattern shift towards a multiday rain risk into the upcoming weekend.
Area forecast discussion, Sep 14, 2:41 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 241 PM CDT Sun Sep 14 2025 .KEY MESSAGES... - Scattered thunderstorm development will continue through the evening hours. An isolated strong to severe storm remains possible, with brief downburst winds and 1" hail the main risks. - Temperatures remain above normal through Tuesday before a stronger cooldown back to near or below normal temperatures is expected the second half of the week. - Convection risks returns by Tuesday, with a pattern shift towards a multiday rain risk into the upcoming weekend. && .DISCUSSION... Issued at 237 PM CDT Sun Sep 14 2025 THIS AFTERNOON: Convective temperatures have been met in most locations this afternoon sparking the development of isolated to scattered thunderstorms over portions of the Tri-State area. MLCAPE values remain between 1000-1500 J/KG and effective shear remains near 30 knots, however mid-lvl lapse rates remain rather weak and soundings are generally thin. That said, DCAPE is fairly impressive AOA 1200 J/KG. Storms that have developed thus far this afternoon have exhibited fairly short lifespans with shallow cores, with some brief downbursts. LATE AFTERNOON AND THIS EVENING: Additional scattered thunderstorms will develop within narrow areas of confluence in eastern Nebraska, South Dakota, and adjacent areas of MN/IA. Though soundings really suggest no major environmental changes, other than a lessoning of the mid-lvl dry layer this evening. Thus, we'll likely continue to see isolated stronger storms, perhaps turning briefly severe with 60 mph downbursts possible and marginally severe hail. We'll also watch an area of clearing over north central Nebraska and South Central South Dakota through the afternoon, where additional surface based development tied to the surface low may take place. Threats are likely not to change much with this activity given a similar environment to areas further east, however at least through sunset, an isolated TOR risks could develop over the far western counties of the CWA. Severe weather risks likely begin to wane as sunset and diurnal cooling arrives, through given increase in the LLJ a very isolated strong south to north wind gust could develop in convection. Showers dissipate areawide through daybreak. MONDAY: The upper trough pulls northeast early Monday, leaving breezy southerly to southwesterly winds in place through the day. High temperatures will again climb well above normal into the middle and upper 80s. Given recent trends have nudged highs up a degree or two. Only a very slight chance for an evening thunderstorm develops in central and northwestern Iowa in the evening as weak convergence and lingering dPVA could spark an isolated non-severe storm. TUESDAY: Another very warm day is likely Tuesday as a surface boundary becomes established from southwest Nebraska through central and northeastern South Dakota during the day. Southerly flow should push high temperatures into the upper 80s to lower 90s in most locations. Soundings show a mostly capped environment in the afternoon and evening, but there are some hints that convergence along the aforementioned front could spark a few storms over north central Nebraska northeastward late in the day. This convection risk may increase after dark as both an upper wave and LLJ begins to increase throughout the CWA. WEDNESDAY-SATURDAY: A fairly unsettled middle and end of the week is expected, though severe weather risks continue to remain low. Medium range models have trended back towards the eventual development of a slightly cutoff low by the end of the week with much of the CWA trapped on the northeastern and eastern side of the trough/low. This will result in multiple days of shower and thunderstorm risks trending into next weekend along with cooler temperatures. Depending on the wobble of the upper low and trajectory of the low-lvl flow and moisture, some localized heavy rain risks could also develop. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1214 PM CDT Sun Sep 14 2025 VFR conditions continue over most of the area, however buildup of convective clouds continues along and west of I-29 early this afternoon. Confidence remains low on the coverage and duration of isolated to scattered storms later this afternoon. An initial area of convection may begin to try to form near or west of I-29 and drift eastward, with a secondary area of precipitation forming near or west of the James River later this evening. Will keep prevailing TSRA/SHRA limited and focus more on lower probability groups given uncertainty. Perhaps highest confidence on impacts will be this evening and into the early overnight hours, and will insert vicinity mention at both FSD/SUX. Occasional MVFR to IFR visibility may be possible in heavier rain. Showers and thunderstorms move east and/or dissipate early in the overnight leaving VFR conditions in most areas and a southwesterly wind. Will need to watch the HON area for lower stratus that may try to build into the area after midnight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Dux AVIATION...Dux
Hazardous weather outlook, Sep 14, 4:35 AM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 435 AM CDT Sun Sep 14 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-150945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 435 AM CDT Sun Sep 14 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and storms will develop this afternoon, bringing a risk of isolated strong to severe storms. 60 mph winds and hail up to the size of quarters are the main threats. Rain and storms continue into tonight, but the severe weather threat wanes after sunset. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of rain and storms is increasingly likely late Tuesday into Wednesday. A severe storm can't be entirely ruled out, but a lot of uncertainty remains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 14, 2:53 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
253 PM CDT Sun Sep 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM Tstm Wnd Gst 2 SW Sergeant Bluff 42.38N 96.38W
09/14/2025 M64 MPH Woodbury IA ASOS
ASOS station KSUX Sioux Gateway Airport.
&&
TRMLocal storm report, Sep 14, 3:20 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
320 PM CDT Sun Sep 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tstm Wnd Dmg 2 SE Sioux City 42.48N 96.36W
09/14/2025 Woodbury IA Trained Spotter
Strong wind gusts for about 1 or 2 minutes
broke some 3 to 4 inch branches in his yard.
There was also some pea to dime sized hail.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 1:34 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 41 min |
| Sep 14, 4:24 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 36 min |
| Sep 14, 4:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 27 min |
| Sep 14, 2:54 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 36 min |
| Sep 14, 3:07 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 24 min |
| Sep 14, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.